Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 215, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 29, 2002, 4:31 PM CDT for Lowndes County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2002, 4:31 PM CDT (21:31 UTC)
- Expired
- Jun 29, 2002, 4:55 PM CDT
- In force
- 24 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lowndes County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 292131 SVRJAN MSC087-292155- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 431 PM CDT SAT JUN 29 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 455 PM CDT * AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LOWNDES COUNTY...OR ABOUT 5 MILES SOUTHWEST OF COLUMBUS. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL LOWNDES COUNTY WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3350 8861 3335 8858 3335 8836 3349 8835
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:10 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 29, 4:10 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 410 PM CDT SAT JUN 29 2002 FORECAST PROBLEM THIS PACKAGE... SHOWER AND THUNDERSTORM CHANCES OVER THE NEXT FEW DAYS...IT LOOKS LIKE SLIGHTLY DRIER AIR WILL GRADUALLY FILTER INTO THE FORECAST AREA. THERES NOT MUCH DIFFERENCE IN THE MAJOR SHORT-TERM MODELS. HOWEVER...ILL LEAN A LITTLE MORE TOWARD THE AVN SOLUTION SINCE IT SEEMS TO HAVE A SLIGHTLY BETTER GRASP ON THE MOISTURE FIELDS. FOR THE VERY NEAR-TERM...FIRST PERIOD RAIN CHANCES WILL BE BASED ON CURRENT RADAR TRENDS. ILL PLAN ON CARRYING SCATTERED COVERAGE ACROSS MAINLY EASTERN SECTIONS...WITH ISOLATED COVERAGE ELSEWHERE. A 500 MB SHEAR AXIS...REMAINED ACROSS NORTHERN MISSISSIPPI AS OF THE 1200 UTC ANALYSIS THIS MORNING. THIS AXIS IS PROGGED TO GRADUALLY BECOME PINCHED OFF THROUGH MONDAY...AS RIDGING WORKS ITS WAY INTO THE FORECAST AREA FROM THE NORTH AND SOUTH. THE RESULTANT NORTHERLY WIND COMPONENT (ALBEIT LIGHT) WILL DRY OUT THE ATMOSPHERE JUST A BIT. PRECIPITABLE WATER VALUES BETWEEN 1.75 AND 2 INCHES OVER THE FORECAST AREA THIS MORNING SHOULD DROP SOME QUARTER TO HALF INCH THROUGH MONDAY MORNING. THIS STILL LEAVES PRECIPITABLE WATER VALUES MORE THAN 100 PERCENT OF NORMAL FOR THIS TIME OF YEAR. ALSO...A 500 MB THERMAL TROUGH WILL SERVE TO INCREASE INSTABILITY OVER THE AREA TOMORROW AFTERNOON. SO WITH A LITTLE MORE SUNSHINE EXPECTED...IM TENTATIVELY PLANNING ON RAISING SHOWER AND THUNDERSTORM CHANCES SLIGHTLY FOR SUNDAY. WITH A FOCUSING MECHANISM THATS GRADUALLY WEAKENING...I WOULD EXPECT A MORE DIURNAL TREND AND WILL WORD AS SUCH IN THE ZONES. THE COLD POCKET OF AIR AT 500 MB WILL MOVE EAST MONDAY...AS A SURFACE LOW DEVELOPS NEAR COASTAL ALABAMA. THIS FEATURE SHOULD GENERALLY REMAIN OVER SOUTH-CENTRAL ALABAMA/NORTHERN FLORIDA PANHANDLE EARLY IN THE WEEK...KEEPING MOST OF THE PRECIPITATION (ASSOCIATED WITH THIS SYSTEM) EAST OF THE FORECAST AREA. CLOSER TO HOME...A WEAK UPPER-ATMOSPHERIC FLOW WILL CONTINUE WITH PRECIPITABLE WATER VALUES REMAINING MORE THAN 100 PERCENT OF NORMAL. STEEPENING MID-TROPOSPHERIC LAPSE RATES SHOULD ALLOW SHOWER AND THUNDERSTORM COVERAGE TO REMAIN SLIGHTLY BETTER THAN NORMAL...WITH NO MAJOR CHANGE EXPECTED THROUGH TUESDAY. FOR DAYS 4 THROUGH 7 (WEDNESDAY THROUGH SATURDAY)...IT LOOKS LIKE THE MEDIUM-RANGE MODELS ARE GENERALLY IN AGREEMENT ON THE FINAL OUTCOME. LOW PRESSURE OVER THE NORTHERN FLORIDA PENINSULA WILL KEEP MOISTURE PLENTIFUL ACROSS THE REGION INTO MID-WEEK. AS THAT SYSTEM MOVES EAST...RIDGING SHOULD BUILD INTO THE FORECAST AREA AT ALL LEVELS FOR THE END OF THE WEEK. THE AVN EXTENDED REDUCES BOUNDARY LAYER MOISTURE TO AROUND 50 PERCENT OVER MUCH OF THE AREA BY FRIDAY. HOWEVER...THIS IS PROBABLY IN RESPONSE TO THE SLIGHTLY STRONGER RIDGING EXHIBITED BY THE MODEL IN COMPARISON TO OTHER MODELS. SO FOR THE TIME BEING...I WONT MAKE MANY CHANGES IN THE EXTENDED. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTID = 10 JAN 71 92 71 92 / 20 30 30 40 MEI 70 91 70 92 / 30 40 30 40 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
In the hours before
Special weather statement, Jun 29, 2:59 PM CDT, 1 hour 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 259 PM CDT SAT JUN 29 2002 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING... ACROSS SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA... AND MUCH OF CENTRAL AND SOUTH MISSISSIPPI. NO SEVERE STORMS ARE ANTICIPATED. A MOIST AND UNSTABLE AIRMASS CONTINUES TO BE IN PLACE OVER THE LOWER MISSISSIPPI VALLEY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING AS DAYTIME HEATING CONTINUES. LOCALLY HEAVY RAINFALL... FREQUENT LIGHTNING... AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THE STRONGEST STORMS. THE MOST WIDESPREAD THUNDERSTORM ACTIVITY WILL OCCUR BETWEEN 4 PM AND 9 PM. THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT. ...FLOODING... DUE TO A MOISTURE LADEN AIRMASS... THUNDERSTORMS WILL PRODUCE LOCALLY SIGNIFICANT RAINFALL AMOUNTS IN SHORT TIME DURATIONS. PONDING OF WATER ON ROADS AND IN LOW LYING AREAS MAY OCCUR... ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR. DRIVERS SHOULD EXERCISE CAUTION ON WET ROADWAYS TO AVOID HYDROPLANING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:46 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.